Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 63, NWS Little Rock, AR

May 16, 2003Lonoke County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 16, 2003, 8:40 PM CDT for Lonoke County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 8:40 PM CDT (01:40 UTC)
Expired
May 16, 2003, 9:10 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Lonoke County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 170140
TORLIT
ARC085-170210-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
840 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  LONOKE COUNTY IN CENTRAL ARKANSAS

* UNTIL 910 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER ENGLAND...OR ABOUT 5 MILES WEST OF ENGLAND...MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ENGLAND AROUND 845 PM CDT
  SEATON AROUND 855 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3463 9203 3449 9202 3461 9166 3479 9176

$$

56/57

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 16, 2:57 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 16, 2:57 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.

WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.

ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 6:35 PM CDT, 2 hours 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A SLOW MOVING STORM SYSTEM TO THE WEST OF ARKANSAS WILL RESULT IN
CONTINUED WET WEATHER ACROSS THE NATURAL STATE. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF ARKANSAS
TONIGHT...WITH SEVERE WEATHER STILL A POSSIBILITY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOES WILL ALSO BE POSSIBLE.

ALONG WITH SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE POSSIBLE
TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE IN
MANY AREAS...WITH LOCALLY HIGHER AMOUNTS. WITH THE GROUND ALREADY
SATURATED...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL DRIFT ACROSS THE STATE SATURDAY...
BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE
MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST
SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE
WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE
SOUTHEAST HALF OF THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TONIGHT.

44

In the hours before

Local storm report, May 16, 3:00 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BRADFORD                  AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 16, 3:47 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BRADFORD                  AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    BRADFORD                  AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY PUBLIC

0305 PM    4 SW INGLESIDE            AR   TORNADO
05/16/03   JACKSON                        PUBLIC REPORTED TORNADO
                                          SOUTH OF THE WHITE RIVER
                                          BRIDGE OFF U.S. 67. THIS IS
                                          UNCONFIRMED

0305 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     TWO CREEKS FLOODING A
                                          ROAD. 4 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. ALSO
                                          4.29 INCHES OF RAIN IN LAST
                                          1 TO 2 HOURS AT HOG JAW.
                                          REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER

0310 PM    CASA                      AR   WIND DAMAGE
05/16/03   PERRY                          TREES DOWN AND BUTANE TANK
                                          OVERTURNED. REPORTED BY LAW
                                          ENFORCEMENT

0312 PM    ODEN                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     4.29 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. REPORTED
                                          BY STORM SPOTTER

0318 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     HIGHWAY 88 FLOODED JUST
                                          EAST OF SIMS. REPORTED BY
                                          EMERGENCY MANAGEMENT

0337 PM    MORRILTON                 AR   FLASH FLOODS
05/16/03   CONWAY                         SEVERAL INCHES OF WATER
                                          OVER HIGHWAY 95 A COUPLE OF
                                          PLACES NEAR MORRILTON.
                                          REPORTED BY STORM SPOTTER

28
Local storm report, May 16, 7:15 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JUDSONIA                  AR   WIND DAMAGE
05/16/03   WHITE                          LARGE LIMBS DOWN. REPORTED
                                          BY STORM SPOTTER.

0330 PM    OLA                       AR   FLASH FLOODS
05/16/03   YELL                           FLOODING REPORTED IN OLA.
                                          REPORTED BY PUBLIC.

0330 PM    RUSSELLVILLE              AR   FLASH FLOODS
05/16/03   POPE                           FLOODING REPORTED IN
                                          RUSSELLVILLE. REPORTED BY
                                          MEDIA.

0340 PM    DARDANELLE                AR   FLASH FLOODS
05/16/03   YELL                           FLOODING REPORTED IN
                                          DARDANELLE. REPORTED BY
                                          MEDIA.

0350 PM    BUFORD                    AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    GASSVILLE                 AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    MIDWAY                    AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0355 PM    3 W GREENBRIER            AR   WIND DAMAGE
05/16/03   FAULKNER                       TREES DOWN. REPORTED BY
                                          PUBLIC.

0425 PM    GREENBRIER                AR   WIND DAMAGE
05/16/03   FAULKNER                       LARGE LIMBS DOWN ON
                                          HIGHWAY 65 WITH POWER
                                          OUTAGES. WIND GUSTS
                                          ESTIMATED 60 TO 70 MPH.
                                          REPORTED BY STORM SPOTTER.

0435 PM    1 S BATES                 AR   WIND DAMAGE
05/16/03   SCOTT                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    ROSE BUD                  AR   TORNADO
05/16/03   WHITE                          SEVERAL SIGHTINGS IN THE
                                          ROSE BUD AREA...NO DAMAGE
                                          CONFIRMED. REPORTED BY
                                          STORM SPOTTER.

0450 PM    CABOT                     AR   50 MPH NON TSTM WIND GUST
05/16/03   LONOKE                         SEVERAL TREES DOWNED.
                                          REPORTED BY PUBLIC.

0510 PM    1 E ANTIOCH               AR   1.00 INCH HAIL
05/16/03   WHITE                          REPORTED BY STORM SPOTTER.

0510 PM    2 N DAMASCUS              AR   FLASH FLOODS
05/16/03   VAN BUREN                      FLOODING REPORTED ON
                                          HIGHWAY 65. REPORTED BY
                                          COOP OBSERVER.

0519 PM    BEEBE                     AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING ALONG HIGHWAY 31.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0525 PM    SEARCY                    AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0525 PM    SEARCY                    AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING OF MANY STREETS
                                          FLOODED IN SEARCY...CARS
                                          STRANDED AND BRIDGES WASHED
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT.

0529 PM    SEARCY                    AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY STORM SPOTTER.

0535 PM    3 SW BRADFORD             AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT.

0535 PM    OIL TROUGH                AR   69 MPH TSTM WIND GUST
05/16/03   INDEPENDENCE                   REPORTED BY STORM SPOTTER.

0540 PM    1 SE BRADFORD             AR   .88 INCH HAIL
05/16/03   WHITE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0551 PM    12 SW NEWPORT             AR   .75 INCH HAIL
05/16/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0551 PM    NEWPORT                   AR   WIND DAMAGE
05/16/03   JACKSON                        SEVERAL BUILDINGS DAMAGED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0556 PM    BRADFORD                  AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING REPORTED.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0603 PM    NEWPORT                   AR   .88 INCH HAIL
05/16/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0607 PM    12 SW NEWPORT             AR   FLASH FLOODS
05/16/03   JACKSON                        FLOODING ALONG HIGHWAY 367
                                          IN THE POSSUM GRAPE AREA.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0634 PM    AUGUSTA                   AR   FLASH FLOODS
05/16/03   WOODRUFF                       FLOODING REPORTED AT THE
                                          COUNTY JAIL IN AUGUSTA.
                                          REPORTED BY LAW ENFORCEMENT

0634 PM    AUGUSTA                   AR   .75 INCH HAIL
05/16/03   WOODRUFF                       REPORTED BY LAW
                                          ENFORCEMENT.

44
Special weather statement, May 16, 8:30 PM CDT, 10 minutes before
ARZ003>007-012>015-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 PM CDT FRI MAY 16 2003

TORNADO WATCH #396 THAT WAS IN EFFECT FOR...BAXTER...BOONE...
FULTON...IZARD...MARION...NEWTON...SEARCY...SHARP AND STONE
COUNTIES...HAS BEEN CANCELLED.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:04 PM CDTSevere Thunderstorm WarningLZKDallas, Grant, Hot Spring61 min
May 16, 7:07 PM CDTFlash Flood WarningLZKVan Buren118 min
May 16, 7:13 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff42 min
May 16, 7:20 PM CDTTornado WarningLZKDallas, Grant, Hot Spring45 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningLZKSaline47 min
May 16, 7:36 PM CDTTornado WarningLZKLonoke, Pulaski44 min
May 16, 7:37 PM CDTSevere Thunderstorm WarningLZKClark, Pike58 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningLZKCleburne29 min
May 16, 7:53 PM CDTTornado WarningLZKPulaski, Saline57 min
May 16, 7:54 PM CDTSevere Thunderstorm WarningLZKJackson31 min
May 16, 8:03 PM CDTTornado WarningLZKGrant, Jefferson52 min
May 16, 8:09 PM CDTFlash Flood WarningLZKGarland, Pulaski, Saline3 hr
May 16, 8:13 PM CDTTornado WarningLZKPrairie, White47 min
May 16, 8:17 PM CDTFlash Flood WarningLZKWhite3 hr
May 16, 8:17 PM CDTSevere Thunderstorm WarningLZKDallas, Ouachita58 min
May 16, 8:26 PM CDTSevere Thunderstorm WarningLZKHot Spring29 min
May 16, 8:49 PM CDTSevere Thunderstorm WarningLZKGrant, Saline26 min
May 16, 8:50 PM CDTFlash Flood WarningLZKCleburne3 hr
May 16, 8:57 PM CDTFlash Flood WarningLZKJackson3 hr
May 16, 9:09 PM CDTSevere Thunderstorm WarningLZKJackson, Lonoke, Woodruff31 min
May 16, 9:23 PM CDTFlash Flood WarningLZKIndependence3 hr
May 16, 9:25 PM CDTSevere Thunderstorm WarningLZKPrairie35 min
May 16, 9:31 PM CDTFlash Flood WarningLZKConway, Faulkner, Perry, Stone, Van Buren119 min
May 16, 10:00 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe60 min
May 16, 10:11 PM CDTSevere Thunderstorm WarningLZKCalhoun44 min
May 16, 10:23 PM CDTSevere Thunderstorm WarningLZKBradley42 min
May 16, 10:57 PM CDTFlash Flood WarningLZKArkansas2 hr
May 16, 11:07 PM CDTFlash Flood WarningLZKWhite, Woodruff113 min
May 16, 11:21 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 16, 11:27 PM CDTFlash Flood WarningLZKStone93 min
May 16, 11:32 PM CDTFlash Flood WarningLZKMonroe88 min
May 16, 11:51 PM CDTFlash Flood WarningLZKJackson59 min
May 17, 2:17 AM CDTSevere Thunderstorm WarningLZKCleveland28 min
May 17, 3:47 AM CDTFlash Flood WarningLZKDesha3 hr
May 17, 4:16 AM CDTFlash Flood WarningLZKDrew3 hr

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.